Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 74, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Sep 27, 2019, 10:14 PM CDT for 4 counties in Kansas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 27, 2019, 10:14 PM CDT (03:14 UTC)
- Expired
- Sep 28, 2019, 3:00 AM CDT
- In force
- 5 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Douglas County, KS, Franklin County, KS, Lyon County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 69 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.2 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2300 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1926 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 6.5
The text
As transmitted.
608
WGUS53 KTOP 280314
FFWTOP
KSC045-059-111-139-280815-
/O.NEW.KTOP.FF.W.0074.190928T0314Z-190928T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
1014 PM CDT Fri Sep 27 2019
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Northern Franklin County in east central Kansas...
Douglas County in east central Kansas...
Osage County in east central Kansas...
Central Lyon County in east central Kansas...
* Until 315 AM CDT.
* At 1013 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Lawrence, Emporia, Baldwin City, Osage City, Eudora, Wellsville,
Overbrook, Lyndon, Centropolis, Burlingame, Americus, Pomona,
Scranton, Clinton, Quenemo, Lone Star, Reading, Admire, Pleasant
Grove and Vinland.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
This includes the following highways...
Interstate 35 between mile markers 128 and 140.
Kansas Turnpike between mile markers 116 and 150, and between mile
markers 195 and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3828 9636 3858 9635 3886 9550 3903 9536
3901 9519 3896 9518 3898 9516 3895 9509
3898 9508 3899 9506 3873 9506
$$1 follow-up statement
292
WGUS73 KTOP 280800
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
300 AM CDT Sat Sep 28 2019
KSC045-059-111-139-280810-
/O.CAN.KTOP.FF.W.0074.000000T0000Z-190928T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin-Douglas-Osage-Lyon-
300 AM CDT Sat Sep 28 2019
...THE FLASH FLOOD WARNING FOR NORTHERN FRANKLIN...DOUGLAS...OSAGE
AND CENTRAL LYON COUNTIES IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat.
LAT...LON 3828 9636 3858 9635 3886 9550 3903 9536
3901 9519 3896 9518 3898 9516 3895 9509
3898 9508 3899 9506 3873 9506
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 5:53 PM CDT, 4 hours 21 minutes earlier.
Area forecast discussion, Sep 27, 5:53 PM CDT, 4 hours 21 minutes before
Area Forecast Discussion National Weather Service Topeka KS 553 PM CDT Fri Sep 27 2019 .MESOSCALE DISCUSSION... Issued at 553 PM CDT Fri Sep 27 2019 The RAP and NAM solutions show increasing low level convergence along the frontal boundary across south central KS where latest satellite imagery indicates some convective updrafts trying to develop. All of the CAMs have been consistent in storms developing along the boundary around 00Z. Initially storms will be capable of damaging hail and winds as deep layer shear around 45KT and 3000 to 4000 J/kg of CAPE promote severe storms. The NAM and GFS forecast soundings show the 0-3km hodograph becoming more curved and expansive as the low level jet strengthens. This causes 0-1km SRH in increase as well to around 300 m2/s2. Think by this time storms will be pretty much a broken line along the boundary, but there could be some potential for a tornado after sunset. && .SHORT TERM...(This evening through Saturday) Issued at 320 PM CDT Fri Sep 27 2019 As of 19Z this afternoon, a surface cold front is progressing southward across northeast Kansas, with the boundary located just northwest of Manhattan. The boundary will continue southward across the forecast area into this evening before stalling in east-central Kansas overnight. The airmass ahead of the front has become very hot and humid, especially for this time of the year, with temperatures in the low 90s and dewpoints in the upper 60s/low 70s. Instability will continue to build along and ahead of the front with models showing 3000 to 4000 J/Kg of CAPE into the evening hours, primarily near and south of the Kansas Turnpike. Looking at shear parameters near the boundary, directional shear is lacking due to primarily southwesterly flow through the column. Speed shear is more impressive as a result of stronger winds aloft. Thus, effective bulk shear values are expected to range from 30 to 40 kts just ahead of the boundary with higher values behind it. Thunderstorms are expected to develop along the boundary between 23Z and 01Z , with the most likely area of storm initiation along a line extending from near Emporia to near Topeka. Strong to severe storms will be possible given the amount of instability and shear in place. Large hail is looking like one of the main hazards of concern. Damaging wind will also be possible with DCAPE values exceeding 1000 J/Kg. Additionally, localized flash flooding will also be possible, especially where storms train over the same locations, with models showing precipitable water values increasing to near climatology max for this time of the year. Elevated storms will continue to be possible through the overnight period north of the frontal boundary as a result of isentropic ascent near the 850 mb front which will be located northwest of the surface boundary. Thus, rain will become possible over locations north of I-70 as we transition into the nighttime period. Going into Saturday, the surface warm front continues to be stalled along the I-35 corridor, with a baroclinic zone set up to the southeast. The overall placement of this front still has a great deal of uncertainty, with some disagreement between the deterministic models and even greater spread between the SREF members. Southerly flow south of the front will continue to enhance the gradients of temperature, moisture, and instability through the day. Saturday's severe chances continue to be of concern, with continued southwesterly flow in the mid/upper levels expected to steer a shortwave trough through the CWA. This will provide chances at ignition all along the front in the afternoon. Forecast hodographs continue to show good low-level backing of winds from 0-1 km AGL. Southern sections of the CWA will have surface-based CAPE values climbing to over 2000 J/kg, providing sufficient energy for strong storms once initiation occurs. Storms should spread southwest to northeast across the region. Initial convective mode could take on super cellular characteristics initially, but will most likely become less organized as they grow upscale. Winds and hail are the primary concern, but cannot rule out an isolated tornado or two. Storms should be rather progressive in their movement through the evening. PWAT's continue to be well above the seasonal average, introducing flooding concerns. Storm total rainfall look to range from 1 to 3 inches, with the higher amounts being focused wherever training occurs. The best chances for flooding currently look to be south and east of I-35. .LONG TERM...(Saturday night through Friday) Issued at 320 PM CDT Fri Sep 27 2019 Transitioning into the extended period, an active weather pattern looks to continue into next week. Any lingering showers and storms look to end early Sunday as midlevel heights rapidly rise and the surface baroclinic zone progresses well north. Dry conditions are expected to continue through Monday as any notable shortwave troughs remain well north of the area with the main midlevel trough remaining across the western CONUS. The next good chance for showers and storms looks to arrive through the day Tuesday as a stronger shortwave trough ejects across the Northern Plains shunting an attendant surface trough into the area. Sufficient shear and instability is likely to be in place for the potential for severe thunderstorms, especially Tuesday afternoon. In addition, the front looks to be slow moving with the detachment of the midlevel shortwave across the Northern Plains. This will unfortunately set the stage for multiple rounds of heavy rainfall Tuesday into Thursday. Temperatures look to remain in the 80s prior to the arrival of the aforementioned surface front. Temperatures are likely to be notably cooler by Wednesday with highs in the 60s and 70s. && .AVIATION...(For the 00Z TAFS through 00Z Sunday) Issued at 553 PM CDT Fri Sep 27 2019 Confidence is increasing in TS impacting the terminals this evening. Will use the CAMs to base timing of storms. Otherwise low clouds are expected to build in overnight and not leave the region. In fact models maintain an easterly wind over the area for much of the day with the frontal boundary remaining to the south of the terminals. This looks to be a favorable setup for MVFR or IFR CIGS to persist through much of the day Saturday. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...Wolters SHORT TERM...Teefey/Petersen LONG TERM...Baerg AVIATION...Wolters
Hazardous weather outlook, Sep 27, 3:32 PM CDT, 6 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 332 PM CDT Fri Sep 27 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-282045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 332 PM CDT Fri Sep 27 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Thunderstorms are expected to develop this evening as a cold front moves through east-central Kansas. Development is expected between 600 PM and 800 PM near the Kansas Turnpike. A few storms may be strong to severe, capable of producing large hail, damaging wind and heavy rainfall. Thunderstorms could also develop behind the front, north of I-70 into the overnight hours. Flooding on the Big Blue River near Blue Rapids continues. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Another round of strong to severe storms are possible on Saturday afternoon, with large hail, damaging winds and an isolated tornado possible. Heavy rain and localized flash flooding will also be a concern following previous rounds of rain. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Sep 27, 9:24 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
924 PM CDT FRI SEP 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 PM HAIL HOPE 38.69N 97.08W
09/27/2019 E1.75 INCH DICKINSON KS FIRE DEPT/RESCUE
&&
SMBLocal storm report, Sep 27, 9:25 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
925 PM CDT FRI SEP 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 PM HAIL 1 E LAWRENCE 38.96N 95.24W
09/27/2019 U0.75 INCH DOUGLAS KS PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&
SMBLocal storm report, Sep 27, 9:26 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
926 PM CDT FRI SEP 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM HAIL 2 NE LAWRENCE 38.97N 95.23W
09/27/2019 U0.75 INCH DOUGLAS KS PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&
SMBLocal storm report, Sep 27, 9:27 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
927 PM CDT FRI SEP 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM HAIL 2 S LAWRENCE 38.94N 95.26W
09/27/2019 U0.75 INCH DOUGLAS KS PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&
SMBSpecial weather statement, Sep 27, 9:37 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Topeka KS
937 PM CDT Fri Sep 27 2019
KSZ040-056-280315-
Douglas-Franklin-
937 PM CDT Fri Sep 27 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRANKLIN AND DOUGLAS
COUNTIES UNTIL 1015 PM CDT...
At 937 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles south of Eudora to 4 miles southwest of
Globe. Movement was northeast at 30 mph.
Nickel size hail will be possible with these storms.
Locations impacted include...
Southern Lawrence, Baldwin City, Eudora, Centropolis, Lone Star,
Pleasant Grove, Vinland and Globe.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
east central Kansas.
LAT...LON 3865 9551 3885 9550 3897 9519 3896 9518
3898 9516 3897 9513 3897 9511 3895 9509
3896 9508 3898 9508 3899 9506 3874 9506
TIME...MOT...LOC 0237Z 238DEG 26KT 3889 9508 3875 9547Local storm report, Sep 27, 9:54 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
954 PM CDT FRI SEP 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 PM HAIL 3 S WOODBINE 38.75N 96.95W
09/27/2019 E1.00 INCH DICKINSON KS TRAINED SPOTTER
&&
SMBThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 7:04 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee, Wabaunsee | 56 min |
| Sep 27, 7:11 PM CDT | Special Weather Statement | TOP | Lyon | 49 min |
| Sep 27, 7:35 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Osage, Shawnee | 55 min |
| Sep 27, 7:47 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 58 min |
| Sep 27, 7:50 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Wabaunsee | 55 min |
| Sep 27, 7:58 PM CDT | Tornado Warning | TOP | Douglas, Franklin, Osage | 32 min |
| Sep 27, 8:08 PM CDT | Special Weather Statement | TOP | Dickinson | 37 min |
| Sep 27, 8:28 PM CDT | Severe Thunderstorm Warning | TOP | Douglas | 35 min |
| Sep 27, 8:39 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 51 min |
| Sep 27, 8:43 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 47 min |
| Sep 27, 8:57 PM CDT | Special Weather Statement | TOP | Dickinson | 48 min |
| Sep 27, 8:59 PM CDT | Special Weather Statement | TOP | Lyon | 61 min |
| Sep 27, 9:06 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 24 min |
| Sep 27, 9:15 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 30 min |
| Sep 27, 9:23 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 43 min |
| Sep 27, 9:37 PM CDT | Special Weather Statement | TOP | Douglas | 38 min |
| Sep 27, 9:40 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 50 min |
| Sep 27, 9:44 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 46 min |
| Sep 27, 10:07 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 23 min |
| Sep 27, 10:15 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 34 min |
| Sep 27, 10:18 PM CDT | Special Weather Statement | TOP | Jackson | 27 min |
| Sep 27, 10:25 PM CDT | Special Weather Statement | TOP | Morris | 35 min |
| Sep 27, 10:37 PM CDT | Special Weather Statement | TOP | Lyon | 23 min |
| Sep 27, 10:44 PM CDT | Special Weather Statement | TOP | Jefferson | 46 min |
| Sep 27, 11:02 PM CDT | Special Weather Statement | TOP | Lyon | 28 min |
| Sep 27, 11:57 PM CDT | Special Weather Statement | TOP | Osage | 33 min |
| Sep 28, 12:38 AM CDT | Special Weather Statement | TOP | Osage | 37 min |
| Sep 28, 1:30 AM CDT | Special Weather Statement | TOP | Douglas | 15 min |
| Sep 28, 12:03 PM CDT | Special Weather Statement | TOP | Morris | 27 min |
| Sep 28, 1:31 PM CDT | Special Weather Statement | TOP | Coffey | 29 min |
| Sep 28, 3:00 PM CDT | Special Weather Statement | TOP | Franklin | 15 min |
| Sep 28, 4:30 PM CDT | Areal Flood Advisory | TOP | Anderson, Coffey, Franklin | 4 hr |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.